Hail, Platte
- When
- May 2, 12:27 PM CST
- Where
- Platte County, 0.69 mi S of Platte City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.360, -94.780
Severe thunderstorms produced numerous reports of hail across the area, as a cold front moved across the region on May 2, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms produced numerous reports of hail across the area, as a cold front moved across the region on May 2, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 11:50 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT SUN MAY 2 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... IN THE SHORT TERM...WV INDICATES STRONGER 700MB S/W TROUGH RAPIDLY LIFTING NORTHWARD THROUGH EASTERN KANSAS THIS MORNING. SHRA HAVE NEARLY DISSIPATED AHEAD OF THIS WAVE AS SLIGHTLY STRONGER H850 WESTERLIES ARE PULLING DRIER LOW-LVL AIR INTO THE LOCAL AREA. OTHERWISE...ABSENT OF ANY REALLY GOOD SURGE OF DRY AIR AT THE SFC AND RATHER VARIABLE SFC WINDS THE PAST 24 HOURS...DEW POINTS REMAIN ELEVATED IN THE LOWER 50S IN MOST AREAS...WHICH COULD LEAD TO A BIT OF PATCHY GROUND FOG AGAIN SHOULD POCKETS OF CLEARING WORK NORTHWARD INTO THE AREA BY DAYBREAK. MAIN CONCERN FOR TODAY WILL BE WITH A CHC FOR SCT CONVECTION THIS AFTN AND EVE. THROUGH THIS MORNING...LARGE UPR TROUGH AXIS TO OUR WEST WILL GRADUALLY BEGIN TO SHIFT EASTWARD PULLING RATHER COLD H500 TEMPS SOME -22C TO -24C OVERHEAD. AS THIS TROUGH MOVES EASTWARD...AN ALREADY DEVELOPED SFC TROUGH OVER WESTERN NE NWRD INTO THE DAKOTAS WILL ALSO CRAWL SE TOWARDS THE MID/LOWER MISSOURI RIVER VALLEY BY EARLY AFTN. AHEAD OF THIS SFC TROUGH GIVEN BROKEN SKIES AND MARGINAL LINGERING DEW POINTS...MLCAPE VALUES SHOULD APPROACH 700-1000 J/KG BY MID DAY. SOUNDINGS ALSO SUGGEST LITTLE TO NO EML AND RELATIVELY LOW CONVECTIVE TEMPS IN THE UPR 60S...THUS SCT CU SHOULD DEVELOP FAIRLY. HOWEVER...WHILE MUCH BETTER SFC CONVERGENCE WILL EXIST ALONG THE FRONT IN WESTERN IA...SE NE AND CENTRAL KS WHERE BETTER STORM INITIATION CHC EXITS...WILL HAVE TO WATCH LOCALLY FOR ANY MESOSCALE BOUNDARIES WHICH COULD TRIGGER ISOLATED CONVECTION IN THE AFTN AT PEAK HEATING. DECENT MID-LVL LAPSE RATES AND LOW FREEZING LVLS NEAR 7500 FT AGL WOULD SUPPORT A MARGINAL HAIL THREAT...HOWEVER EFFECTIVE SHEAR REMAINS LOW ENOUGH TO PRECLUDE ANY HIGHER SVR THREAT. A SLIGHTLY ELEVATED WIND THREAT WOULD EXIST IN AREAS CLOSER TO THE FRONT WHERE LCL WILL BE HIGHER. THIS FRONT AND ANY SCT CONVECTION ALONG AND AHEAD OF IT WILL TRY TO SINK SE THROUGH THE CWA DURING THE EVENING AND OVERNIGHT HOURS. ELEVATED INSTABILITY SHOULD REALLY DIMINISH AFTER SUNSET AS WILL THE SVR THREAT...BUT SCT SHRA/TSRA WILL STILL BE POSSIBLE. BY MONDAY...THE SFC FRONT WILL TAIL OFF TOWARD THE OZARKS. WHILE PROBABILITIES ARE LOW...ENOUGH MOISTURE AND CONVERGENCE MAY EXIST FOR A FEW SHRA/TSRA TO DEVELOP IN THE EXTREME SOUTHERN CWA MON AFTN ALONG THE WANING FRONT. TEMPS HOWEVER WILL BE FAIRLY PLEASANT. MIXING DOWN FROM H850 WOULD SUGGEST READINGS RIGHT AROUND NORMAL. TUESDAY AND WEDNESDAY...EXPECTING DRY WEATHER BOTH DAYS. BY TUESDAY...QUASI-ZONAL FLOW WILL PREVAIL ALLOWING SFC TROUGHING TO DEVELOP OVER THE WESTERN PLAINS. FOR US...THIS WILL MEAN SPECTACULAR CONDITIONS ALBEIT WINDY. DECENT MIXING UP TO NEAR H850 SHOULD RESULT IN TEMPS EITHER SIDE OF 80 IN MOST AREAS. MODELS ARE IN RELATIVE AGREEMENT PULLING A SFC FRONT INTO THE REGION BY WEDNESDAY...PERHAPS EVEN BISECTING THE CWA BY WED AFTN. SOUNDINGS VERY DRY SO EXPECTING A DRY FRONTAL PASSAGE. HOWEVER THIS FRONT COULD PLAY HAVOC WITH THE TEMPERATURE FORECAST BOTH WEDNESDAY AND THURSDAY. DUX && .AVIATION... FOR THE 18Z TAFS...A WEAK ELEVATED BOUNDARY AND UPPER LEVEL WAVE HAVE MANAGED TO DESTABILIZE THE ATMOSPHERE ENOUGH TO GET STORMS GOING ACROSS NORTHWEST MISSOURI...TAILING BACK INTO EAST CENTRAL KANSAS. STORMS WILL PULSE UP AND DOWN TODAY...FALLING APART ALMOST AS FAST AS THEY GO UP. CURRENT ORIENTATION OF THE INSTABILITY LINE HAS THE STORMS GOING UP JUST WEST OF THE KMCI TERMINAL...WITH THOUGHTS BEING THAT CURRENT STORMS ON RADAR WILL MOVE IN BETWEEN 18Z AND 19Z. HOWEVER...GIVEN THE PULSE NATURE OF THE ACTIVITY...THINKING THAT THE STORMS WILL REMAIN WIDELY SCATTERED THROUGH THE AFTERNOON HOURS. THEREFORE...AT THE KSTJ AND KMKC TERMINALS HAVE GONE WITH VICINITY THUNDER AT 18Z...AND GO WITH A PREVAILING VICINITY THUNDER AT KMCI AT 19Z. WILL LIKELY HAVE TO AMEND MULTIPLE TIMES THROUGH THE AFTERNOON HOURS THOUGH DEPENDENT ON INDIVIDUAL STORMS. EXPECT THE ACTIVITY TO DIE DOWN AS THE SUN LOWERS LATE IN THE AFTERNOON TO EVENING HOURS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT SUN MAY 2 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONT HAS BEGUN TO SLIDE TOWARDS THE REGION THIS AFTERNOON. AHEAD OF THIS FRONT...A SLIGHTLY UNSTABLE AIRMASS HAS DEVELOPED ACROSS PORTIONS OF EASTERN KANSAS AND THE NORTHWESTERN THIRD OF MISSOURI. SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG AND WELL AHEAD OF THIS COLD FRONT IN EASTERN KANSAS AND WESTERN MISSOURI EARLY THIS AFTERNOON AND SLOWLY MOVE EAST SOUTHEAST. A FEW STRONG TO ISOLATED SEVERE STORMS MAY BE POSSIBLE IN AREAS ALONG AND NORTHWEST OF A LINE FROM HARRISONVILLE TO CHILLICOTHE AND PRINCETON. DUE TO RATHER COLD TEMPERATURES ALOFT...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS WILL DIMINISH IN INTENSITY AFTER SUNSET. HOWEVER THUNDERSTORMS WHICH DEVELOP FURTHER NORTHWEST ALONG THE FRONT IN NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA WILL CONTINUE TO MOVE EAST SOUTHEAST THROUGH THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY...MAINLY IN NORTHERN MISSOURI. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN AND WESTERN MISSOURI EARLY THIS AFTERNOON THROUGH THIS EVENING. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 123 PM CDT SUN MAY 2 2010 KSZ103-021840- LEAVENWORTH KS- 123 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH COUNTY UNTIL 140 PM CDT... AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TONGANOXIE AND JARBALO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LAT...LON 3916 9518 3924 9498 3905 9496 3902 9518 TIME...MOT...LOC 1822Z 250DEG 15KT 3911 9510 CDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT SUN MAY 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 3 SW TONGANOXIE 39.08N 95.12W
05/02/2010 M0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
CUTTERThe Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231202, 231203, 231204, 231205, 231206, 231207, 231208, 231209, 231210, 231211, 231212.